I went to an internist in May for diet pills. He ran some bloodwork and diagnosed me hypothyroid. My results in May were a TSH level of 4.84 so he pot me on levothyroxine at .025. I went back in July for more bloodwork and my results were TSH 5.670 (range 0.45 - 4.50), T3 3.0 (range 2.0 - 4.4), T4 1.26 (range 0.92 - 1.77). So he bumped my meds to .050. I went to my OBGYN in August he ran tests and my TSH was just over 7 with normal t3 and t4. So my meds were bumped again to 0.075. So today I receive the last results that were taken last week and my TSH is at 7.47 same range as before, T3 is 3.09, T4 is 1.29. With a note that my thyroid condition is consistent with Graves' disease. What I have found so far on the Internet is that Graves goes together with hyperthyroid not hypo. I can't get into see the Dr. until next week for him to explain. Is there anyone who can help me understand?
Usually when the TSH is high, that means that your thyroid is not producing enough hormones, so the pituitary freaks out and tells your thyroid to produce more, giving you a high TSH. I'm assuming that is why they kept increasing your dose, and I have experienced that myself.
Another question I have is about your medication, what you take, and when. What I have found is that I have to take the name brand Synthroid, not generic, because i have been told by doctors and pharmacists that the generic doesn't have to meet the same standards. I have also been told that I have to take it in the morning on an empty stomach, and at roughly the same time each morning for me to get the full effect. I received this information after a decade of taking it, and when I started this regimen, I noticed a big difference.
Which leads me to my next question, which is what are your symptoms? Graves is associated with hyper, so if your symptoms align with that and your blood work says something different, you need to know your diagnosis before your doctor can prescribe the right meds. That's something your Dr. needs to clarify. I find it helpful to repeat it after a doctor or whoever says it, like "HYPO-thyroidism, right?" People often say the wrong thing and don't mean to, which makes it even more confusing! But I hope this helps a little and makes sense. If not, I'm sure someone on here will correct me ;).
You are being treated with levothyroxine for hypO. Graves' disease is autoimmune hypER. There is nothing in the labs you have posted that would indicate Graves' or hyperthyroidism.
While I can understand mishearing "hypothyroidism" and "hyperthyroidism", if the doctor actually wrote a note saying this was consistent with Graves', you have to pin him down and ask him what he based his diagnosis on. None of us needs that kind of confusion in our medical records.
My symptoms have been weight gain, always cold especially fingers and toes, irritability is putting it mildly. My daughter has asked me mom why do you get so angry. And I do over little things. My hair is falling out. I catch my self going to do something in another room and when I get there completely forgetting what it was I was going to do.
So now I'm questioning how could it be Grave's Disease and if my t3 and t4 are in normal range with the current dosage why does the TSH continue to go up? Oh and the big question, When will I feel normal again???
I am not a doctor, just a fellow patient, so I can't give you a diagnosis, but in my opinion, with your labs, it's almost impossible that you have Graves' disease. Furhtermore, your doctor is treating you with levothyroxine, which is medication for hypOthyroidism, not hyperthyroidism (Graves' disease).
Even though your dose has been raised, your FT3 and FT4 have gone up very little. So, your TSH hasn't changed much either. TSH is a very poor indicator of thyroid status. Just because you are "in range" doesn't mean you will feel well. Some of us have to be high in the ranges, some low.
When will you feel normal again? First, you have to get your FT3 and FT4 levels regulated (optimal for you). Then, your body has to have time to heal. It takes time and patience and is different for all of us.
Totie has a good question: Do you take your levo first thing in the morning on an empty stomach with a full glass of water, then wait 1/2 to 1 hour to eat or drink anything else? Do you take all other meds and supplements at least 3-4 hours away from your levo?
I am taking it at night before bed usually 2 - 3 hours after I have finished dinner. I take folic acid in the morning. Am I better off taking it in the morning? My appt. is Monday maybe he ran other tests he didn't send me the results to.
I'd take it in the morning. Although some people find it preferable to take it at night, most of us take it in the morning. When we are hypo, digestion slows considerably, so 2-3 hours may not be sufficient for your stomach to be empty. Also, some of us just naturally have slower digestion, so first thing in the morning is a sure bet. Could you take your folic acid later in the day?
Both TPOab and TGab are elevated, and that is an indication of Hashi's. However, on diagnosis of Hashi's, we often see antibody levels in the hundreds or even thousands. So, I would consider your levels "borderline". TPOab and TGab can both be somewhat elevated with other autoimmune conditions. Elevated thyroglobulin (Tg) can be associated with thyroid inflammation.
A thyroid ultrasound is pretty standard on diagnosis (or suspicion) of Hashi's. Most of us with Hashi's have nodules, and as long as they're not large or suspicious looking, they're just monitored for changes.
Have you seen your doctor again yet, and has he clarified anything?
I saw the doctor on Monday that is when I posted the other test results and he told me he thought it was Hashi's. He switched my levothyroxine 75 mcg to 1 grain of Armour. And then I asked for a referral to an endocrinologist that my OBGYN recommended. So hopefully I will get that appointment soon and get everything figured out.
I started the Armour on Tuesday. I take the 1 grain at 7:30 am by 12:30 to 1:00 pm I feel like I have hit a brick wall. I have to fight to stay awake. Is that normal? With the levothyroxine I didn't have this problem. I didn't have a lot of energy but I was pretty even through the day.
That's very typical when you take meds with T3 in them, like Armour. T3 is very fast acting, so if you take it first thing in the morning, it's worn off a bit in a few hours. Levo, on the other hand, is very slow acting and is converted (if you convert well) on a continuous basis to T3 slowly all day long.
Most people who take T3 split the dose into two half doses. They take one half first thing in the morning and the second half late morning or early afternoon. You can experiment with exactly what time works best for you and your schedule. Most people avoid T3 after about 3 pm (on a "normal" sleep/wake schedule) as it can interfere with sleep.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.